Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



On the motion of a liquid-filled heavy body around a fixed point

Authors: Giovanni P. Galdi, Giusy Mazzone and Mahdi Mohebbi
Journal: Quart. Appl. Math. 76 (2018), 113-145
MSC (2010): Primary 35Q35, 35Q30, 76D05
DOI: https://doi.org/10.1090/qam/1487
Published electronically: October 4, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the motion of the coupled system $ \mathcal S$ constituted by a heavy rigid body, $ \mathcal B$, with an interior cavity entirely filled with a Navier-Stokes liquid. We suppose that $ \mathcal B$ is constrained to move around a fixed and frictionless point, $ O$, belonging to one of the central axes of inertia, $ \boldsymbol {\sf a}$, of $ \mathcal S$. We then show, in a very general class of solutions, that the terminal motion of $ \mathcal S$ must be a uniform rigid rotation around the vertical axis, $ \boldsymbol {\sf e}$, passing through $ O$ with $ \boldsymbol {\sf a}$ either parallel to $ \boldsymbol {\sf e}$ or, more generally, forming a (constant) non-zero angle, in which case the angular velocity must be sufficiently large. These results are in sharp contrast with the (classical) analogous ones when the cavity is empty, and show a remarkable stabilizing influence exerted by the liquid on the motion of $ \mathcal B$. In order to point out these compelling differences, we apply our results to the two significant cases of the spherical pendulum and the heavy top. We show, among other things, the somehow unexpected property that a (frictionless) spherical pendulum with a cavity entirely filled with a viscous liquid may eventually reach the rest configuration with its center of mass in the lowest position.

References [Enhancements On Off] (What's this?)

  • [1] K. T. Alfriend and T. M. Spencer, Comparison of filled and partly filled nutation dampers, J. Astronaut. Sci. 31 (1983), 189-202.
  • [2] P. G. Bhuta and L. R. Koval, A viscous ring damper for a freely precessing satellite, Intern. J. Mech. Sci. 8 (1966), 5-21.
  • [3] F. L. Chernousko, Rotational motion of a rigid body with a cavity filled with fluid, Prikl. Mat. Mekh. 31 (1967), 416-432.
  • [4] F. L. Chernousko, Motion of a Rigid Body with Cavities Containing a Viscous Fluid, NASA Technical Translations, Moscow (1972).
  • [5] M. Z. Dosaev and V. A. Samsonov, On the stability of the rotation of a heavy body with a viscous filling, Prikl. Mat. Mekh. 66 (2002), no. 3, 427–433 (Russian, with Russian summary); English transl., J. Appl. Math. Mech. 66 (2002), no. 3, 419–424. MR 1937458, https://doi.org/10.1016/S0021-8928(02)00051-5
  • [6] G. P. Galdi, An introduction to the mathematical theory of the Navier-Stokes equations, 2nd ed., Springer Monographs in Mathematics, Springer, New York, 2011. Steady-state problems. MR 2808162
  • [7] G. P. Galdi, G. Mazzone, and P. Zunino, Inertial motions of a rigid body with a cavity filled with a viscous liquid, Comptes Rendus Mécanique 341 (2013), 760-765.
  • [8] Karoline Disser, Giovanni P. Galdi, Giusy Mazzone, and Paolo Zunino, Inertial motions of a rigid body with a cavity filled with a viscous liquid, Arch. Ration. Mech. Anal. 221 (2016), no. 1, 487–526. MR 3483900, https://doi.org/10.1007/s00205-016-0966-2
  • [9] Giovanni P. Galdi, Giusy Mazzone, and Mahdi Mohebbi, On the motion of a liquid-filled rigid body subject to a time-periodic torque, Recent developments of mathematical fluid mechanics, Adv. Math. Fluid Mech., Birkhäuser/Springer, Basel, 2016, pp. 233–255. MR 3524188
  • [10] Giovanni P. Galdi and Giusy Mazzone, On the motion of a pendulum with a cavity entirely filled with a viscous liquid, Recent progress in the theory of the Euler and Navier-Stokes equations, London Math. Soc. Lecture Note Ser., vol. 430, Cambridge Univ. Press, Cambridge, 2016, pp. 37–56. MR 3497686
  • [11] S. S. Hough, On the oscillations of a rotating ellipsoidal shell containing fluid, Phil. Trans. Roy. Soc. London 186 (1895), 469-506.
  • [12] B. G. Karpov, Dynamics of liquid-filled shell: Resonance and effect of viscosity, Ballistic Research Laboratories, Report no. 1279, 1965.
  • [13] T. V. Khomyak, Stabilization of the unstable spinning of a Lagrange top filled with a fluid, Internat. Appl. Mech. 51 (2015), no. 6, 702–709. Translation of Prikl. Mekh. 51 (2015), no. 6, 119–127. MR 3432181, https://doi.org/10.1007/s10778-015-0728-0
  • [14] N. N. Kolesnikov, On the stability of a free rigid body with a cavity filled with an incompressible viscous fluid, J. Appl. Math. Mech. 26 (1963), 914–923. MR 0153206, https://doi.org/10.1016/0021-8928(62)90155-7
  • [15] Nikolay D. Kopachevsky and Selim G. Krein, Operator approach to linear problems of hydrodynamics. Vol. 2, Operator Theory: Advances and Applications, vol. 146, Birkhäuser Verlag, Basel, 2003. Nonself-adjoint problems for viscous fluids. MR 2002951
  • [16] A. G. Kostyuchenko, A. A. Shkalikov, and M. Yu. Yurkin, On the stability of a top with a cavity filled with viscous fluid, Funktsional. Anal. i Prilozhen. 32 (1998), no. 2, 36–55, 95–96 (Russian, with Russian summary); English transl., Funct. Anal. Appl. 32 (1998), no. 2, 100–113. MR 1647828, https://doi.org/10.1007/BF02482596
  • [17] E. Leimanis, The general problem of the motion of coupled rigid bodies about a fixed point, Springer-Verlag, 1965.
  • [18] D. Lewis, T. Ratiu, J. C. Simo, and J. E. Marsden, The heavy top: a geometric treatment, Nonlinearity 5 (1992), no. 1, 1–48. MR 1148788
  • [19] A. A. Lyashenko, On the instability of a rotating body with a cavity filled with viscous liquid, Japan J. Indust. Appl. Math. 10 (1993), no. 3, 451–469. MR 1247877, https://doi.org/10.1007/BF03167284
  • [20] Andrei A. Lyashenko and Susan J. Friedlander, A sufficient condition for instability in the limit of vanishing dissipation, J. Math. Anal. Appl. 221 (1998), no. 2, 544–558. MR 1621750, https://doi.org/10.1006/jmaa.1998.5914
  • [21] G. Mazzone, A mathematical analysis of the motion of a rigid body with a cavity containing a newtonian fluid,
    Ph.D. thesis, Università del Salento, 2012.
  • [22] Giusy Mazzone, On the dynamics of a rigid body with cavities completely filled by a viscous liquid, ProQuest LLC, Ann Arbor, MI, 2016. Thesis (Ph.D.)–University of Pittsburgh. MR 3597782
  • [23] D. J. McGill and L. S. Long III, Stability regions for an unsymmetrical rigid body spinning about an axis through a fixed point, Acta Mech. 22 (1974), no. 1-2, 91–112 (English, with German summary). MR 0375868, https://doi.org/10.1007/BF01170620
  • [24] N. N. Moiseyev and V. V. Rumyantsev, Dynamic stability of bodies containing fluid, Springer, New York, 1968.
  • [25] Ngo ZuĭKan, The free rotation of a rigid body having a cavity filled with viscous liquids, Dokl. Akad. Nauk SSSR 246 (1979), no. 4, 823–827 (Russian). MR 543540
  • [26] L. A. Pars, A treatise on analytical dynamics, John Wiley & Sons, Inc., New York, 1965. MR 0208873
  • [27] P. H. Roberts and K. Stewartson, On the motion of a liquid in a spheroidal cavity of a precessing rigid body. II, Proc. Cambridge Philos. Soc. 61 (1965), 279–288. MR 0173437
  • [28] V. V. Rumyancev, Stability of permanent rotations of a heavy rigid body, Prikl. Mat. Meh. 20 (1956), 51–66 (Russian). MR 0085717
  • [29] V. V. Rumyantsev, Dynamics and stability of rigid bodies, C.I.M.E. Summer Schools, Volume 56, Springer-Verlag, 1971, 165-271.
  • [30] W. E. Scott, The free flight stability of liquid-filled shell, Ballistic Research Laboratories, Report no. 120, part 1a, 1960.
  • [31] Ana L. Silvestre and Takéo Takahashi, On the motion of a rigid body with a cavity filled with a viscous liquid, Proc. Roy. Soc. Edinburgh Sect. A 142 (2012), no. 2, 391–423. MR 2911173, https://doi.org/10.1017/S0308210510001034
  • [32] E. P. Smirnova, Stabilization of free rotation of an asymmetric top with cavities completely filled with a liquid, Prikl. Mat. Meh. 38 (1974), 980-985.
  • [33] S. L. Sobolev, On a new problem of mathematical physics, Izv. Akad. Nauk SSSR. Ser. Mat. 18 (1954), 3–50 (Russian). MR 0069382
  • [34] K. Stewartson and P. H. Roberts, On the motion of a liquid in a spheroidal cavity of a precessing rigid body, J. Fluid Mech. 17 (1963), 1–20. MR 0161533, https://doi.org/10.1017/S0022112063001063
  • [35] George Gabriel Stokes, Mathematical and physical papers. Volume 1, Cambridge Library Collection, Cambridge University Press, Cambridge, 2009. Reprint of the 1880 original. MR 2858161
  • [36] G. G. Stokes, On the effect of the internal friction of fluids on the motion of pendulums, Trans. Cambridge Phil. Soc. 9, part II (1850), 8-106.
  • [37] T. T. Taylor, Mechanics: classical and quantum, Pergamon Press, Oxford-New York-Toronto, Ont., 1976. International Series in Natural Philosophy, Vol. 82. MR 0391743
  • [38] Shuo Chang Xu, On the nonlinear stability theory of spinning solid bodies with liquid-filled cavities and its application to the Columbus problem, Sci. Sinica Ser. A 25 (1982), no. 6, 601–614. MR 670884
  • [39] M. Yu. Yurkin, On the stability of small oscillations of a rotating asymmetric top with fluid inside, Dokl. Akad. Nauk 362 (1998), no. 2, 170–173 (Russian). MR 1673786
  • [40] I. G. Zagnibeda, The solvability of the problem of the dynamics of a solid body with a cavity containing a viscous fluid, Dokl. Akad. Nauk SSSR 238 (1978), no. 5, 1075–1078 (Russian). MR 0502848
  • [41] N. I. Zhoukovski, On the motion of a rigid body having cavities filled with a homogeneous liquid drop, Russian Journal of Physical and Chemical Society 17 (1885), 31-152.

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 35Q35, 35Q30, 76D05

Retrieve articles in all journals with MSC (2010): 35Q35, 35Q30, 76D05

Additional Information

Giovanni P. Galdi
Affiliation: Department of Mechanical Engineering and Materials Science, University of Pittsburgh, Pittsburgh, PA 15261
Email: galdi@pitt.edu

Giusy Mazzone
Affiliation: Department of Mathematics, Vanderbilt University, 1326 Stevenson Center, Nashville, TN 37240
Email: giusy.mazzone@vanderbilt.edu

Mahdi Mohebbi
Affiliation: Department of Mechanical Engineering, SUNY Korea 119 Songdo Moonhwa-ro, Yeonsu-gu, Incheon, Korea 21985
Email: mahdi.mohebbi@sunykorea.ac.kr

DOI: https://doi.org/10.1090/qam/1487
Received by editor(s): April 28, 2017
Published electronically: October 4, 2017
Additional Notes: The work of the first author is partially supported by NSF DMS Grant-1614011.
Article copyright: © Copyright 2017 Brown University

American Mathematical Society